Bisphosphonate Drugs Put the Jaw Bone at Risk

Christina Lasich, MD Health Pro February 04, 2010
  • Millions of people take bisphosphonate drugs to prevent bone loss, but do they know the risks. These medications are commonly used to treat osteoporosis, but can also cause pain, and specifically a condition called Bisphosphonate Induced Osteonecrosis of the Jaw (BIONJ). People who take a bisphosphonate need to know what BIONJ is, which drugs are most likely to cause it, who is at risk, and what to do about these risks.

     

    What is Bisphosphonate Induced Osteonecrosis of the Bone (BIONJ)?  Osteonecrosis of the bone is defined as the "presence of exposed bone in the maxillofacial (jaw) region that does not heal within 8 weeks after identification by a health care provider" according to the American Society of Bone and Mineral Research. This particular type of osteonecrosis is caused by the bisphosphonate drugs, hence the name "Bisphosphonate Induced". The common symptoms include jaw pain, swelling, infection, loosening of the teeth and drainage. Of course, seeing bone is definitely not a good thing either. Osteonecrosis of the jaw bone used to be a rare curiosity until this family of medications arrived on the scene. Now, osteonecrosis of the jaw is more common than ever.

     

    Which bisphosphonate drugs cause BIONJ? Two general classes of bisphosphonate drugs exist: the ones taken by mouth (orally) and the ones administered intraveneously. The oral bisphosphonate drugs primarily used to treat osteoporosis include Fosamax (alendronate), Actonel (risedronate), and Boniva (ibandronate). All three of these medications are associated with BOINJ, but the incidence is very, very low (in the neighborhood of 0.7%) and slower in onset. On the other hand, the intravenously administered drugs have a different story. These drugs include Reclast (zoledronic acid) and Aredia (pamidronate) and are usually used to treat cancer patients with boney complications. BOINJ is much more common in people using the intravenous bisphosphonates because the doses are higher and more potent than found with the oral medications. However, the risk for BIONJ is real for both forms of bisphosphonates; and the longer the use, the higher the risk.

     

    Who is at higher risk? Anyone with poor oral hygiene and dental problems are at higher risk for developing osteonecrosis of the jaw while taking a bisphosphonate. No one knows the exact mechanism that causes this bone disease, except the fact that dental procedures that involve the bone, like a tooth extraction, seems to precipitate the onset of BIONJ. Anyone taking corticosteroids, estrogen or over the age of 65 are also at higher risk for BIONJ, especially if being administered intravenous bisphosphonates.

     

    What are the current recommendations by the American Dental Association? The ADA recommends that anyone who is about to start or just started a bisphosphonate medication (oral or intravenous) needs to have thorough dental examination. If a procedure that involves the bones needs to be done, the ADA recommends that the procedure be done one tooth at a time with good technique and use of antibiotics. Waiting two months of disease-free time between each procedure is also recommended. 

  •  

    The bisphosphonates do save lives and improve the quality of life in many people. So, by no means, do the risks of taking bisphosphonates outweigh the benefits. But, everyone needs to understand the risks with the most current information as possible. With an understand of what Bisphosphonate Induced Osteoporosis of the Jaw is, an understanding of the drugs involved and who is at risk, we can all make better decisions before consenting to treatment. The choice is ultimately yours, the patient.